So I had one of the biggest scares I have ever experienced this morning with the old betes. It sucks because I totally made a number of mistakes, but now keep telling myself I am human, it happens, and this will make me that much more aware of my safety and backup plans.
Started off pretty typical, I have been on the new insulin, and keep getting overnight lows (40-60) for a prolonged time, which I have been slowly decreasing my dosage during those hours. Last night, got one, and couldn't correct it, just kept eating glucose/ juice finally my BS started rising. Of course this all happens during my groggiest time, which leads into more poor decision making. I woke up this am to according to my CGM 370- ouch! So I corrected, water drinking and chilling out, but still really groggy. I am not sure how I decided this, but I corrected again? This time kind of went overboard. In a few minutes I realized what I had done, tested with my meter (I knew I wasn't supposed to correct off the CGM, not sure why I did it), and instead of 370- it was 270! Major difference, I tested immediately again to make sure it wasn't a fluke, ~ same thing. At this point I freaked out, and went into the kitchen looking for the most carb heavy food, ate 3 of my roomies kid cliff bars (ugh), and then started cooking some backpacking food. This was taking too long! I started calculating when the insulin would absorb, versus the food would be done cooking, and absorb and it wasn't lining up at all- my insulin was way to fast acting.... so full on panic mode at this point, visualized going to the ER, and all that. Went and woke up one of my roomies, and then the other woke up to me freaking out. At this point I realized I needed to inject my glucagon. I never have done that before and while my roommates were getting ready to take me to the ER, and trying to figure out what was happening, I gave my glucagon to myself. I knew my BS would probably shoot back up (it never went low, but I knew as soon as it did it would be like a freefall), but I figured it was easier to correct a high vs a low in this scenario. Plus going through my mind this whole time was from my first aid classes, of the risk of over sugaring?? was not like the risk from a low, and all the times I had told my friends and coworkers how to administer a glucagon. So later on my BS shot up to about 400, which I gently lowered down to a normal reading.
The whole experience really freaked me out, I feel I am still decompressing, and it really shook my confidence. One of the really weird things too is that yesterday when at work I took my glucagon out of my work backpack and put it in my purse. I don't even know why, but I had thought I'd better keep it on me. I never worry about that, the thought was totally out of the blue! I have one in my backpack and one in my firepack- both at work. So the premonition to put it in my bag that day, and then when the panic ensued I knew exactly where it was. Whether or not that saved my life, I don't know, but it sure seemed like it.